MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH ALLOCLASSIC, SL STEM, UNCEMENTED, 4, TAPER 12/14; ALLOCLASSIC ZWEYMUELLER SL/SLL FEMORAL STEM

ZIMMER SWITZERLAND MANUFACTURING GMBH ALLOCLASSIC, SL STEM, UNCEMENTED, 4, TAPER 12/14; ALLOCLASSIC ZWEYMUELLER SL/SLL FEMORAL STEM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Ambulation or Postural Difficulties (2544); Implant Pain (4561); Insufficient Information (4580)
Date of Event 04/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical products: sulox, head, l, 32/+3.5, taper 12/14; catalog#: 17.32.07; lot#: 2498129.Allofit alloclassic, shell with polar screw plug, uncemented, 48/gg; catalog#: 4243; lot#: 2508116.Durasul, alpha insert, gg/28; catalog#: 01.00013.207; lot#: 2500390.Therapy date: (b)(6) 2021.The manufacturer received x-rays and other source documents for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on an unknown side.On (b)(6) 2021, while standing up from a chair the alloclassic stem fractured and the patient heard a cracking sound.Hence, the patient underwent a revision surgery due to implant fracture.
 
Event or Problem Description
No changes in event description.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay additional information, which was unknown at the time of initial medwatch.New information received: 18 oct 2021 addi.- patient weight.- event date.- x-rays.Investigation of this incident is currently ongoing, a follow up report will be submitted when additional information becomes available.(b)(4).
 
Event or Problem Description
Investigation results are now available.
 
Additional Manufacturer Narrative
Investigation results were made available.Investigation and conclusion 1.Event description: the patient underwent right total hip arthroplasty on (b)(6), 2009.Subsequently, the patient underwent revision surgery on (b)(6), 2009 due to pain and loosening of the acetabular shell.After approximately 11 years and 8 months, the femoral stem fractured on (b)(6), 2021.As a result, the patient underwent revision surgery for prosthesis neck fracture on (b)(6), 2021.Harm: s3 - instability, moderate hazardous situation: implant deteriorates, breaks or loses function postoperatively.2.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.Please note that the provided documents have been translated from german into english and the content relevant to this complaint has been summarized.- 1.1 letter from (b)(6) to zimmer biomet austria gmbh ((b)(6), 2021): submission of the following attachments: - 1 implant pass - 2 photographic documentation - 3 radiograph of current condition - 4 confirmation of stay from universitaetsklinikum krems, dated may 18, 2021 including medical discharge letter - 5 memo with factual assessment 1.1.1.Attachment.1 implant pass depuy a johnson-johnson company (undated) product stickers of zimmer devices: - ref# 2844, lot# 2467943, alloclassic sl stem uncemented 4 - ref# 17.32.07, lot# 2498129, sulox head 32/+3.5, l product stickers of non-zimmer devices: - ref# 11-0003-322, lot# 0730b429, (b)(6) medical - ref# 11-1006-048, lot# 0627b026, siocon tps 48/b, (b)(6) medical 1.1.2.Attachment.1 implant pass zimmer right hip, date of implantation: (b)(6), 2009 product stickers of zimmer devices: - ref# 4243, lot# 2508116, allofit alloclassic shell uncemented 48/gg - ref# 01.00013.207, lot# 2500390, durasul alpha insert gg/28 product stickers of non-zimmer devices: - ref# hm50028, lot# 7010568908, bioball delta ceramic head 28, (b)(6) medical gmbh - ref# hm30127, lot# k012844, bioball adapter 4xl (+17.5), (b)(6) medical gmbh 1.1.3.Attachment.2 photographic documentation image 1: postoperative image of the right hip shows a lateral incision closed with staples.Image 2: the image shows a samsung phone showing a section of an x-ray that shows a right hip with a placed htep that demonstrates a fracture of the stem neck.Image 3-5: three pictures show the explanted stem, which is fractured at the stem neck, and still has the adapter and the femoral head mounted on the stem taper.1.1.4.Attachment.3 radiograph of current condition the image shows an unlabeled section of an x-ray of the right hip in pdf format, with a placed htep with 4 cerclage cables around the femur.This x-ray shows the situation after the revision surgery performed on (b)(6), 2021, and therefore does not contain information on the reported stem fracture.1.1.5.Attachment.4 confirmation of stay from (b)(6), dated (b)(6), 2021 the patient was an inpatient from (b)(6), 2021 to (b)(6), 2021 due to a prosthetic neck fracture.1.1.6.Attachment.4 medical discharge letter from (b)(6), dated (b)(6), 2021 reason for admission: the patient was admitted on (b)(6), 2021 via the hospital's emergency unit due to a prosthetic neck fracture of the right htep in place.When getting up from the balcony chair, the patient reported feeling a cracking sensation in the area of the right hip, after which the patient was unable to stand up due to pain.Diagnoses at discharge: prosthetic neck fracture of the right htep (implantation 2009 uk (b)(6) medical, siocon shell 48, ceramic inlay 32, alloclassic cl stem cemented 4, sulox head 32).Author's note: it should be alloclassic sl stem uncemented 4.Condition after shell revision on (b)(6), 2009 of the right hip joint to allofit 48, ceramic inlay 28 due to aseptic shell loosening treatment: explantation of the fractured prosthetic stem, reimplantation of a revision monocon 6 stem with a 2xl 28 delta ceramic merete head, and stabilization of the stem fissure with 4 cable ceclages on (b)(6), 2021.Revision surgery was performed on (b)(6), 2021.Intraoperatively, a fissure occurred in the femur during explantation of the stem, which is why 4 cable cerclages were placed prior to stem reimplantation.The postoperative course was free of complications, the right hip flexor was still somewhat weak postoperatively due to pain, the knee extensor was strong.The other lower extremity strength levels were also strong.Due to the femoral fissure, a 6-week post-op unloading mobilization was prescribed.Inflammatory parameters show no evidence of infection.We are able to discharge the patient from inpatient care in good general condition and with non-irritant wounds from the hip surgery and independently mobile.1.1.7.Attachment.5 memo ((b)(6), 2021) factual assessment: the patient underwent hip surgery (right hip) on (b)(6), 2009.Subsequently, acetabular shell loosening occurred.A second surgery was necessary.This surgery was performed on (b)(6), 2009 at the hospital in (b)(6) (doctor's letter of dr.(b)(6) dated (b)(6), 2009, confirmation of stay dated (b)(6), 2009 (stay from (b)(6), 2009 to (b)(6), 2009), doctor's letter of the (b)(6) hospital in (b)(6) dated (b)(6), 2009 and (b)(6), 2009, preliminary discharge report).On (b)(6), 2021 the patient tried to get up from a chair.There was a crack; the foot drooped away.The rescue was notified via an emergency physician.The patient was taken to (b)(6), where it was determined that a prosthetic neck fracture had apparently occurred.A new hip surgery was performed.The patient was in inpatient treatment at (b)(6) from (b)(6), 2021 to (b)(6), 2021 (confirmation of stay from (b)(6), 2021, medical discharge letter).The patient was discharged home on (b)(6), 2021 in a makeshift manner.Subsequently, the patient was only able to move around with crutches in a makeshift manner and in pain.The photographic documentation shows the fracture and the condition of the hip after surgery.The fractured parts are still kept by the patient.1.1.7.1.Unmarked attachment of attachment.5 physician's letter from (b)(6) ((b)(6), (b)(6), 2009) patient was stationary from (b)(6), 2009 to (b)(6), 2009 diagnosis: coxarthrosis right, arterial hypertension treatment: implantation of a right total hip arthroplasty ((b)(6) medical, siocon shell 48, ceramic insert 32, alloclassic sl cementless 4, sulox head 32) on (b)(6), 2009.1.1.7.2.Unmarked attachment of attachment.5 confirmation of stay from (b)(6) ((b)(6), 2009) the patient was an inpatient from (b)(6), 2009 to (b)(6), 2009.Diagnosis: aseptic acetabular loosening condition after right hip tep in (b)(6) 2009.Treatment: on (b)(6), 2009, cup replacement of right hip joint (allofit 48, ceramic inlay dm 28).Indication: patient reports new pain symptom postoperatively during physiotherapy.The patient has had pain at rest with a reduction in walking distance to about 100 meters.Procedure: surgery without complications and postoperative course.1.1.8.Unmarked attachment medical report (b)(6) ((b)(6), 2021) diagnosis: femoral lesion right 1.1.8.1.Attachment of attachment 1.1.8 dr (b)(6) ((b)(6), 2021) note: emg m.Iliopsoas unfortunately not feasible, as the arteria iliaca cannot be palpated and therefore the insertion site of the iliopsoas muscle cannot be defined (adiposity).Overall, the picture is one of femoral paresis with a predominantly affected muscle branch to the lliopsoas.3.Product evaluation: - no product was returned; therefore, no product evaluation could be performed.4.Review of product documentation: - device purpose: this device is intended for treatment.- product compatibility: the listed product combination, consisting of the alloclassic shell, the durasul alpha insert, the alloclassic sl stem, and the merete bioball adapter and head, has not been approved/tested for use and is therefore not an authorized product combination [1].- dhr review: no deviations and/or anomalies were discovered during review of the device manufacturing records of the alloclassic sl stem that may have affected the surgical outcome or contributed to the reported event.Therefore, it is not expected that the manufacturing process contributed to the reported issue.- instruction leaflet for femoral stems for total hip arthroplasty this leaflet was delivered together with the alloclassic sl stem ref# 2844, lot#2467943 [1].Important information for the operating surgeon: - only authorized combinations must be used.To determine whether these devices have been authorized for use in a proposed combination, please contact your zimmer sales representative or visit the zimmer website: www.Productcompatibility.Zimmer.Com.Femoral stems for total hip arthroplasty: - alloclassic zweymüller hip stem: these 12/14 stems may be used with zimmer ceramic femoral heads (6418 and 6428 series), biolox forte ceramic heads (12.28.05/07; 12.32.05/07), cerasul ceramic femoral heads for ceramic-on-ceramic (407.0101/03), sulox ceramic heads (17.28.05/07; 17.32.05/07), biolox delta ceramic femoral heads (8775 series) and biolox option ceramic femoral head systems (8777 series) (where available) - attention: the stems are not compatible for use with zimmer +10.5 mm heads.Warnings: - implants and implant parts must only be combined with components belonging to the same system.No liability is accepted for products of third parties that are used by the purchaser or user.- femoral heads with greater neck lengths may be accompanied by a higher risk e.G.Breakage or earlier loosening of the hip stem.The smaller the stem, the greater is this danger.Therefore, a +7 or an xl (+8) ball head should not be combined with the smallest stem sizes.- the load-bearing capacity of the implant can be compromised by notching, scratching, or striking the prosthesis, repeated assembly/disassembly of the modular components, or failing to provide metaphyseal support to the implant.Adverse effects: - fatigue fracture.5.Conclusion: according to the documentation received, the patient underwent right total hip arthroplasty on (b)(6), 2009 at (b)(6).Subsequently, the patient underwent revision surgery on (b)(6), 2009 due to pain and loosening of the acetabular shell again at (b)(6).During revision surgery the acetabular shell, the liner and the femoral head were replaced.After approx.11 years and 8 months, the femoral stem fractured while the patient attempted to stand up from a chair on (b)(6), 2021.As a result, the patient was hospitalized and underwent revision surgery for prosthetic neck fracture on (b)(6), 2021 at (b)(6).The manufacturing records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).According to the instruction leaflet for femoral stems for total hip arthroplasty, that was provided together with the complained stem, the alloclassic sl stem must only be combined with zimmer femoral heads [1].Femoral heads with greater neck lengths may be accompanied by a higher risk e.G.Breakage or earlier loosening of the hip stem.The smaller the stem, the greater is this risk.Therefore, a +7 or an xl (+8) ball head should not be combined with the smallest stem sizes and the stems are not compatible for use with zimmer +10.5 mm heads.The load-bearing capacity of the implant can be compromised by notching, scratching, or striking the prosthesis, repeated assembly/disassembly of the modular components, or failing to provide metaphyseal support to the implant.Based on the received documentation, the reported prosthetic neck fracture of the alloclassic sl stem can be confirmed.Nevertheless, a detailed investigation could not be performed due to the following reasons: - the surgical reports of the implantation and revision surgery were not provided, and thus a comparison of these procedures with the surgical technique was not possible.Procedure-related factors that may have contributed to the fracture of the stem neck remain unknown.- radiographs showing the alloclassic sl stem during the 11 years in vivo were not provided in sufficient quality.Therefore, patient-specific factors such as anatomy and bone quality as well as procedure-related factors such as implant position and osseointegration and their changes during the time in vivo remain unknown.- patient-related factors such as bmi and type, intensity, and frequency of activities performed are unknown.But the obesity of the patient (adiposity) documented by dr (b)(6) in (b)(6) 2021 is an objective factor which could have contributed to the prosthetic neck fracture.- the fractured alloclassic sl stem was not made available for examination.Therefore, the nature of the fracture and the factors that may have led to the fracture remain unknown.Furthermore, it cannot be ruled out that the stem was damaged during the revision surgery performed on (b)(6), 2009.From the documentation received, it is evident that the alloclassic sl stem was combined with a bioball adapter size 4xl (+17.5) and a bioball delta ceramic head size 28 mm.This combination has not been approved/tested for use and has therefore to be considered off-label use.The extra-long neck length (please note that the maximum head neck length tested and approved by zimmer biomet is +8) resulted in a large increase of the stresses and has caused the fracture of the prosthetic neck.In addition, the patient¿s obesity could have contributed to the prosthetic neck fracture.It remains unknown if and to what extent other patient- and procedure-related factors may have contributed to the prosthetic neck fracture of the alloclassic sl stem.References: [1] zimmer gmbh (2007).Femoral stems for total hip arthroplasty.Art.No.D011500211 ed.07/07.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
ALLOCLASSIC, SL STEM, UNCEMENTED, 4, TAPER 12/14
Common Device Name
ALLOCLASSIC ZWEYMUELLER SL/SLL FEMORAL STEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key12497227
Report Number0009613350-2021-00479
Device Sequence Number3788105
Product Code LZO
UDI-Device Identifier00889024481121
UDI-Public00889024481121
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K030373
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Consumer,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2013
Device Model NumberN/A
Device Catalogue Number2844
Device Lot Number2467943
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/08/2021
Supplement Date Received by Manufacturer10/18/2021
01/27/2022
Initial Report FDA Received Date09/20/2021
Supplement Report FDA Received Date11/16/2021
02/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/29/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient SexFemale
Patient Weight75 KG